Authorities have issued a warning to the public about an increase in opioid overdoses in Lake County in the past two weeks.
The Lake County Health Department said there have been 14 opioid overdoses among Lake County residents that required a hospital visit from February 24 to March 1.
The increase has been reported to the Illinois Department of Public Health.
Preliminary data does not suggest a connection between the overdose events, according to Lake County Health Department Public Information Officer Emily Young.
There has been a nationwide surge in unintentional polysubstance, such as an opioid and fentanyl, and counterfeit prescription drug use.
Young said unintentional polysubstance use can occur when a person takes drugs that have been mixed with other products without their knowledge.
“Like many other communities throughout Illinois, Lake County continues to be impacted by the opioid overdose crisis,” Lake County Health Department Executive Director Mark Pfister said.
“We must take steps to alleviate overdose deaths and save lives,” Pfister said.
Young said the Lake County Health Department is combating the opioid crisis in a multitude of ways, including distributing free Naloxone to community members and law enforcement personnel.
Naloxone is a life-saving medication that can reverse the effects of an opioid overdose when used in time.
Lake County residents, especially those whose loved ones may be using opioids, are encouraged to have Naloxone on hand in case of an overdose, Young said.
“An opioid overdose is a life-threatening emergency and may be reversible with quick action,” Lake County Health Department Medical Epidemiologist Dr. Sana Ahmed said.
“Naloxone is a safe and effective life-saving medication that is known to save lives. It can easily be administered into the nose by anyone, including friends, family, and, non-medical community members,” Ahmed said.
Symptoms of an opioid overdose include the person being unconscious, having a limp body, falling asleep, slow or no breathing, pale skin, snoring or choking sounds and slow or no heartbeat.
Those who spot someone experiencing an overdose should call 911 immediately, provide the location and administer Naloxone if available.
Lake County residents who wish to receive a free Naloxone kit can call 847-377-8199.